Stay safer by staying informed

High-dose MDMA pills are becoming more and more common in New Zealand. They can cause serious harm and should always be approached with caution.

Methylenedioxymethamphetamine (MDMA) is a chemical stimulant, and the active ingredient in ecstasy. It’s also known as ecstasy, E, molly, mandy, pingers. MDMA has a reputation for being a ‘safer’ drug, but it’s important to remember there’s no such thing as safe drug use – you should always approach MDMA with caution.

For one thing, the strength of MDMA can vary quite a bit, and over the past few festival seasons there have been instances of high-dose MDMA pills being sold across the country. KnowYourStuffNZ has a helpful resource to assist in identifying these.

What are high-strength MDMA pills?

A common dose of MDMA is around 80-120 milligrams, depending on factors like someone’s weight. High-dose pills usually contain up to three doses in a single pill. Doses over 150 milligrams are considered high, because this the upper limit used in human studies within clinical settings.

Stay safer by staying informed. Sign up to receive alerts and notifications about any dangerous drugs in NZ. Check out the alerts page to see what we've already found.

What are the risks of high-dose MDMA pills?

While a common dose of MDMA already poses some risks, a high-dose greatly increases the chance of serious harm or overdose. Often people don’t realise they have a high-dose pill and they end up taking multiple pills at a time.

There’s always a chance the amount of MDMA can vary from pill to pill, even within the same batch. The time from taking it, to feeling the effects, can also vary significantly from person to person. Re-dosing should always be avoided.

Taking too much MDMA can result in a very unpleasant experience, health risks, and sometimes even death. If you or someone you know has taken one of these pills and experiences dizziness and vomiting, a sharp rise in body temperature, muscle cramping, heart palpitations, seizures, or unconsciousness, call 111 immediately. When you are safe, please tell us about your experience.

It’s common for substances that are meant to be MDMA to actually be another drug, or mixed with different substances like synthetic cathinones, known as ‘bath salts’. These other drugs may be different in strength, have different effects, and may take longer to have an effect which could lead to re-dosing and an increased chance of overdose.

Often cathinones are active in low doses which means it’s easy to take too much and overdose. For example, a common dose of cathinone MDPV is 20mg, which is a fifth of a standard MDMA dose. This can have fatal consequences.

If you or someone you know experience concerning or unexpected effects after taking something you thought was MDMA, please tell us about it. This will help keep others safe.

While not using drugs is the safest option, there are a couple of things you can do to lower the risks by:

  • Avoiding re-dosing as this increases the chance of overdose.
  • Not mixing it with alcohol or other drugs as this can increase harmful side effects.
  • Making sure you have a plan in case of an emergency.
  • Taking regular breaks when dancing.

If you think the MDMA you or a friend took is actually something else:

  • Don’t take any more.
  • Don’t take other drugs, or drink alcohol.
  • Seek medical advice.

Check out the NZ Drug Foundation for more information about MDMA and how to stay safer.

If you’re concerned about your own drinking or drug taking, you can reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team online through the website.